Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 147, NWS Aberdeen, SD

September 6, 2000Brown County, Marshall County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 6, 2000, 10:24 PM CDT for Brown County, Marshall County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 2000, 10:24 PM CDT (03:24 UTC)
Expired
Sep 6, 2000, 11:15 PM CDT
In force
51 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Brown County, SD, Marshall County, SD

The radar

The Aberdeen radar (KABR), 42 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
341 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
2232 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 070326
SVRABR
SDC013-091-070415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1024 PM CDT WED SEP 6 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA
  MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 1115 PM CDT

* AT 1024 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF HOUGHTON...OR ABOUT 16
  MILES NORTH OF GROTON...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLAREMONT AROUND 1030 PM CDT
  AMHERST AROUND 1035 PM CDT
  BRITTON AROUND 1045 PM CDT
  KIDDER AROUND 1045 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
$$
LAT...LON 4577 9834 4556 9802 4596 9740 4599 9800

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 9:20 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 6, 9:20 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT WED SEP 6 2000

MAIN CONCERN FOR TONIGHT WILL BE THE CHANCES FOR SHOWERS AND
THUNDERSTORMS. KABR RADAR INDICATED THAT THUNDERSTORMS RAPIDLY
DEVELOPED OVER FAULK AND EDMUNDS COUNTIES WITHIN THE LAST HOUR.
THESE STORMS WERE NOW MOVING INTO BROWN COUNTY AT THIS TIME.
SATELLITE INDICATED TWO DECKS OF CLOUDS. ABUNDANT MID LEVEL
CLOUDINESS WAS STREAMING ACROSS MOST OF THE CWA THIS EVENING.
MEANWHILE...LOW CLOUDS WERE MOVING THROUGH NORTH CENTRAL SOUTH
DAKOTA. 00Z RUC INDICATED SHORTWAVE MOVING ACROSS THE REGION
TONIGHT. THIS FEATURE MAY KICK OF SOME THUNDERSTORM ACTIVITY INTO
EARLY THURSDAY MORNING. THE ACTIVITY IS EXPECTED TO BE OUT OF HERE
BY 12Z. UPDATED ZONES OUT SHORTLY.

.ABR...NONE.
ECKBERG

In the hours before

Local storm report, Sep 6, 7:20 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
720 PM CDT WED SEP 6 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    4 SW MILLER               SD   WIND DAMAGE
09/06/00   HAND                           SHERIFF DEPT REPORTED
                                          BARN AND TREES BLOWN DOWN.

0700 PM    MILLER                    SD   1-2 INCH HAIL AND ESTIMATED
09/06/00   HAND                           60 MPH WIND.

GN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:01 PM CDTSevere Thunderstorm WarningABRHand44 min
Sep 6, 7:24 PM CDTSevere Thunderstorm WarningABRBuffalo36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.